Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 184, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2020, 7:03 PM CDT for Gray County, Haskell County, Meade County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 7:03 PM CDT (00:03 UTC)
- Expired
- Jul 29, 2020, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gray County, KS, Haskell County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted.
472
WUUS53 KDDC 300003
SVRDDC
KSC069-081-119-300045-
/O.NEW.KDDC.SV.W.0184.200730T0003Z-200730T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
703 PM CDT Wed Jul 29 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
North central Meade County in southwestern Kansas...
Gray County in southwestern Kansas...
East central Haskell County in southwestern Kansas...
* Until 745 PM CDT.
* At 703 PM CDT, severe thunderstorms were located along a line
extending from near Charleston to 7 miles southeast of Pierceville
to 9 miles northwest of Copeland, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cimarron, Montezuma, Copeland, Ingalls, Ensign, Charleston and The
Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 10023 3749 10023 3735 10049 3764 10073
3777 10060 3796 10062
TIME...MOT...LOC 0003Z 303DEG 34KT 3794 10060 3779 10059 3765 10072
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
262
WWUS53 KDDC 300011
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
711 PM CDT Wed Jul 29 2020
KSC069-081-119-300045-
/O.CON.KDDC.SV.W.0184.000000T0000Z-200730T0045Z/
Meade KS-Gray KS-Haskell KS-
711 PM CDT Wed Jul 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL MEADE...GRAY AND EAST CENTRAL HASKELL COUNTIES...
At 710 PM CDT, severe thunderstorms were located along a line
extending from near Charleston to 6 miles southwest of Ingalls to 6
miles north of Copeland, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated. At 658 PM CDT a 70 mph wind gust was
measured at the Garden City Airport.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cimarron, Montezuma, Copeland, Ingalls, Ensign, Charleston and The
Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 10023 3749 10023 3735 10049 3764 10073
3777 10060 3796 10062
TIME...MOT...LOC 0010Z 303DEG 34KT 3791 10055 3776 10054 3762 10067
HAIL...0.75IN
WIND...70MPH
$$
UMSCHEID728
WWUS53 KDDC 300030
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
730 PM CDT Wed Jul 29 2020
KSC081-300040-
/O.CAN.KDDC.SV.W.0184.000000T0000Z-200730T0045Z/
Haskell KS-
730 PM CDT Wed Jul 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HASKELL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3754 10065 3759 10065 3770 10044 3789 10048
3784 10023 3749 10023 3735 10049
TIME...MOT...LOC 0030Z 305DEG 39KT 3778 10032 3763 10034 3754 10051
$$
KSC069-119-300045-
/O.CON.KDDC.SV.W.0184.000000T0000Z-200730T0045Z/
Meade KS-Gray KS-
730 PM CDT Wed Jul 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL MEADE AND GRAY COUNTIES...
At 730 PM CDT, severe thunderstorms were located along a line
extending from near Cimarron to The Haggard Elev to near Montezuma,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cimarron, Montezuma, Copeland, Ingalls, Ensign and The Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3754 10065 3759 10065 3770 10044 3789 10048
3784 10023 3749 10023 3735 10049
TIME...MOT...LOC 0030Z 305DEG 39KT 3778 10032 3763 10034 3754 10051
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:39 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 29, 5:39 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 539 PM CDT Wed Jul 29 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 311 PM CDT Wed Jul 29 2020 The leading edge of a robust upper level disturbance by mid summer standards was approaching the high plains this afternoon, along with an associated cold front. Convection was already developing across eastern Colorado by mid afternoon. Given the abundant moisture and increasing bulk shear, we expect discrete t-storms to develop just west of our area and then move into western Kansas. Large hail can be expected with these storms. A little later in the evening, the storms will evolve into a line with damaging winds, heavy rains and small hail. There is some uncertainty in how far southwest the organized storm line will build and the best chance for a quick half inch or more of rain is from Dodge City north to Dighton and eastward to Larned and Hays. By late evening, the storm cluster will likely progress into south central Kansas including Pratt, Stafford and Medicine Lodge. The main shortwave trough axis will pass across western Kansas Thursday night. Ahead of this, additional clusters of showers and thunderstorms are expected. The lower levels will likely not be nearly as unstable by this time so that the chance for severe storms is low. Highs Thursday will be held down into the upper 70s in central Kansas, with warmer mid 80s along the Oklahoma state line. .LONG TERM...(Thursday night through Wednesday) Issued at 311 PM CDT Wed Jul 29 2020 Every time this summer that the models have been advertising an extended period of dry and hot weather out in the day 7 to 10 period it hasn't panned out. The upper level ridge is staying south or west of our area and it looks like this will be the case out through the first week of August. The ECMWF, which has been far too dry this summer, is showing multiple opportunities for shower and t-storm activity from Sunday through Thursday although it still doesn't look like an overly wet pattern. The mid to high level flow will start out north-northwesterly Sunday, with weak embedded disturbances in the flow and sufficient moisture for precipitation along a mid level baroclinic zone. Given all the rain we have had in July (over 7" and counting in Dodge City) and much of our area having 150 to 300% of normal rainfall, evapotranspiration processes will work to enhance the low level moisture. Temperatures will struggle to get very hot during this period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 532 PM CDT Wed Jul 29 2020 VFR conditions look to prevail for all TAF sites for the entirety of the period as a line of storms push across northwest to southeast through the CWA. These storms should push through between the 01-05Z time frame but uncertainty on coverage, so carrying VCTS for the time being and 4kft ceilings associated with the CB denotions. This is associated with a surface boundary that will push through during that time turning winds more northerly around 10kts with mid level ceilings for the remainder of the period. Chances for precipitation unlikely after the 05Z time as mentioned above but will be monitored for amendments or updates to the 06Z TAF issuance. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 80 63 80 / 60 50 50 10 GCK 63 79 62 79 / 60 50 50 10 EHA 64 84 62 83 / 20 20 40 10 LBL 64 84 62 83 / 30 20 50 10 HYS 65 77 62 79 / 60 70 50 10 P28 68 83 66 81 / 70 50 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Lowe
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 15 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Wed Jul 29 2020 KSZ030-031-043>046-061>066-074>081-084>090-300815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon through this evening. The strongest storms will be capable of producing up to quarter size hail and gusty winds up to 60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall will also be possible with the strongest storms, increasing the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible early Thursday morning with gusty winds up to 60 mph the main hazard. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Limited risk * Friday - Lightning: Limited risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 4 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 29, 5:54 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
554 PM CDT Wed Jul 29 2020
KSZ030-292345-
Trego KS-
554 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 645
PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Voda, moving southeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center and Voda.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Kansas.
LAT...LON 3899 9959 3884 9979 3886 10015 3913 10015
3913 9961
TIME...MOT...LOC 2253Z 334DEG 25KT 3917 10003
FINCHLocal storm report, Jul 29, 6:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 WNW FRIEND 38.27N 100.95W
07/29/2020 E0.88 INCH SCOTT KS PUBLIC
&&Local storm report, Jul 29, 6:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 9 SSE FRIEND 38.13N 100.88W
07/29/2020 E0.88 INCH FINNEY KS STORM CHASER
&&
GTSpecial weather statement, Jul 29, 6:45 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Dodge City KS 645 PM CDT Wed Jul 29 2020 KSZ030-031-300030- Trego KS-Ellis KS- 645 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND ELLIS COUNTIES UNTIL 730 PM CDT... At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near Ellis, moving southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Catherine, Yocemento, Riga and Antonino. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central and west central Kansas. LAT...LON 3870 9941 3885 9976 3913 9956 3913 9904 TIME...MOT...LOC 2345Z 300DEG 21KT 3900 9958 FINCH
Local storm report, Jul 29, 6:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
653 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 1 S WAKEENEY 39.01N 99.88W
07/29/2020 M51 MPH TREGO KS MESONET
MESONET STATION K5WKY 1 SSW WAKEENEY.
&&
GTLocal storm report, Jul 29, 6:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 2 NE PLYMELL 37.84N 100.85W
07/29/2020 E60 MPH FINNEY KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:23 PM CDT | Special Weather Statement | DDC | Ford | 52 min |
| Jul 29, 7:29 PM CDT | Special Weather Statement | DDC | Ellis | 46 min |
| Jul 29, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 26 min |
| Jul 29, 8:01 PM CDT | Special Weather Statement | DDC | Pawnee, Rush | 44 min |
| Jul 29, 8:31 PM CDT | Special Weather Statement | DDC | Pawnee | 44 min |
| Jul 29, 8:50 PM CDT | Special Weather Statement | DDC | Comanche | 40 min |
| Jul 29, 9:01 PM CDT | Special Weather Statement | DDC | Stafford | 44 min |
| Jul 29, 9:33 PM CDT | Special Weather Statement | DDC | Barber | 27 min |
| Jul 29, 9:57 PM CDT | Special Weather Statement | DDC | Barber | 33 min |
| Jul 29, 10:20 PM CDT | Special Weather Statement | DDC | Pratt | 25 min |
| Jul 29, 10:52 PM CDT | Special Weather Statement | DDC | Rush | 23 min |
| Jul 29, 11:22 PM CDT | Special Weather Statement | DDC | Hamilton | 53 min |
| Jul 30, 12:06 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny, Stanton | 39 min |
| Jul 30, 12:16 AM CDT | Special Weather Statement | DDC | Lane, Trego | 44 min |
| Jul 30, 12:41 AM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny | 49 min |
| Jul 30, 12:41 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness, Pawnee, Rush | 49 min |
| Jul 30, 12:49 AM CDT | Special Weather Statement | DDC | Gray, Meade | 41 min |
| Jul 30, 1:21 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 39 min |
| Jul 30, 1:24 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Pawnee | 66 min |
| Jul 30, 2:00 AM CDT | Special Weather Statement | DDC | Edwards, Pratt, Stafford | 60 min |
| Jul 30, 2:59 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.